Washington, 2018

Wildfire in Washington, August 11 to 31, 2018

August 11 to 31, 2018 · NWS OTX · 1 event in 1 county or zone

The Boyds Wildfire on the west side of Lake Roosevelt near Kettle Falls began on August 11th from an unknown cause and eventually consumed 4712 acres of timber and brush. The fire mostly consumed timber on the slopes west of Lake Roosevelt, however at lower elevations the fire closed the main highway along Lake Roosevelt and destroyed two homes and several outbuildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Boyds Wildfire on the west side of Lake Roosevelt near Kettle Falls began on August 11th from an unknown cause and eventually consumed 4712 acres of timber and brush. The fire mostly consumed timber on the slopes west of Lake Roosevelt, however at lower elevations the fire closed the main highway along Lake Roosevelt and destroyed two homes and several outbuildings. The fire was largely contained by September 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 9:37 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 10, 9:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 PM PDT Fri Aug 10 2018

.SYNOPSIS...
A cold front tonight into Saturday will heighten the risk for new
wildfires and growth of existing fires with dry, gusty winds and
the threat of isolated to scattered thunderstorms. Temperatures
will cool by 15 to 20 degrees by the weekend, then look for more
dry and warmer weather for early next week.

&&

.DISCUSSION...
Evening update: the radar is starting to show some
convection/isolated showers developing around the Columbia Basin
from near the Tri-Cities up through Ritzville. Updated PoPs to
increase the threat of showers/thunderstorms (though with little
measurable precipitation) for the remainder of the this evening
across the upper Columbia Basin/Palouse into portions of the
western Spokane area and some of the northern mountains. Better
chances still develop later overnight/early Saturday with the
incoming cold front. /J. Cote'

&&

.AVIATION...
06Z TAFS: A cold front will approach the region tonight and
pass through Saturday, bringing increasing middle to high clouds,
limited thunderstorm chances. The best threat will be late tonight
into early Saturday morning for TAF sites before the risk mainly
moves to the mountains late Saturday morning to afternoon. Some
brief gusty winds tonight will subside early, before a more
notable increase in winds for late Saturday morning and especially
through Saturday afternoon. Winds then decline after 01-04Z.
Primarily VFR conditions are expected, save for the localized
reductions in visibility due to smoke from area wildfires. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69  85  56  80  56  85 /  20  30   0   0   0   0
Coeur d'Alene  68  86  54  79  53  84 /  10  30   0   0   0   0
Pullman        65  83  50  79  49  85 /  20  20   0   0   0   0
Lewiston       73  91  60  87  58  91 /  20   0   0   0   0   0
Colville       70  89  52  81  50  87 /  30  30   0   0   0   0
Sandpoint      64  86  50  78  48  82 /  10  30   0   0   0   0
Kellogg        66  85  52  76  51  81 /  10  20   0   0   0   0
Moses Lake     68  88  56  84  57  90 /  30   0   0   0   0   0
Wenatchee      69  83  60  84  61  89 /  20   0   0   0   0   0
Omak           69  88  58  85  59  89 /  30  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT Saturday for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT Saturday for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Okanogan/Methow Valleys (Zone 684)-
     East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 8 PM PDT Saturday for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685).

     Red Flag Warning until 11 AM PDT Saturday for East Washington
     South Central Cascade Mountains (Zone 680)-East Washington
     South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 10, 5:28 AM PST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Fri Aug 10 2018

IDZ001>004-026-027-WAZ031>038-041>044-111400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Another day or record heat is expected today with most locations
warming to well above the century mark. Critical fire weather
conditions is forecast through this evening for hot and unstable
conditions along with dry and breezy conditions near the Cascades
and Columbia Basin late this afternoon and evening. Isolated to
scattered dry thunderstorms may develop tonight mainly in Central
Washington.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Dry thunderstorms are possibly over Northeast Washington into the
north Idaho Panhandle Saturday morning. Breezy winds Saturday may
lead to fire growth on new or existing fires.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 11, 12:00 AM PST to August 31, 11:59 PM PST
Where
Okanogan Highlands forecast zone
Property damage
$13 million
Reported by
State Official
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Washington Dept. of Natural Resources reported two homes and several additional structures destroyed in the Boyds Wildfire. The cost of fire fighting resources involved in containing this fire was calculated at 12.6 million dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775971.